Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Miami, FL

April 27, 2018Broward County, Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Apr 27, 2018, 2:55 PM EDT for Broward County, Palm Beach County, Florida. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2018, 2:55 PM EDT (18:55 UTC)
Expired
Apr 27, 2018, 3:30 PM EDT
In force
35 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 83 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 3:07 PM EDTTSTM WND GST 501 Wsw Deerfield Beach, FLA THUNDERSTORM WIND GUST OF 51 MPH / 44 KNOTS WAS RECORDED BY THE WEATHERBUG MESONET SITE... DFBS1 ... LOCATED AT THE DEERFIELD BEACH FIRE RESCUE STATION102 MOC AT 307 PM EDT.
Apr 27, 3:16 PM EDTTSTM WND GST 502 W Lighthouse Point, FLA THUNDERSTORM WIND GUST OF 50 MPH / 43 KNOTS WAS RECORDED BY THE WEATHERBUG MESONET SITE...PBNBM... LOCATED AT NORTH BROWARD MEDICAL CENTER AT 316 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.9 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WUUS52 KMFL 271855
SVRMFL
FLC011-099-271930-
/O.NEW.KMFL.SV.W.0007.180427T1855Z-180427T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
255 PM EDT FRI APR 27 2018

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Northern Broward County in southeastern Florida...
  Southeastern Palm Beach County in southeastern Florida...

* Until 330 PM EDT.

* At 255 PM EDT, a severe thunderstorm was located over Coconut
  Creek, or near Margate, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach and
  Delray Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

&&

LAT...LON 2623 8024 2637 8028 2651 8004 2624 7996
TIME...MOT...LOC 1855Z 253DEG 9KT 2628 8018 

HAIL...1.00IN
WIND...60MPH
 
$$

67
1 follow-up statement
300 
WWUS52 KMFL 271924
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
324 PM EDT FRI APR 27 2018

FLC011-099-271933-
/O.EXP.KMFL.SV.W.0007.000000T0000Z-180427T1930Z/
Broward FL-Palm Beach FL-
324 PM EDT FRI APR 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BROWARD AND
SOUTHEASTERN PALM BEACH COUNTIES WILL EXPIRE AT 330 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 2623 8024 2637 8028 2651 8004 2624 7996
TIME...MOT...LOC 1923Z 253DEG 9KT 2630 8011 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 2:23 PM EDT, 32 minutes earlier.

Area forecast discussion, Apr 27, 2:23 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Miami FL
223 PM EDT Fri Apr 27 2018

.AVIATION...
Scattered showers and thunderstorms expected to continue
developing east across South FL during the afternoon and
persist into the evening before a weak cold front clears
out the activity later overnight. A few storms could be
strong. VFR should prevail except very brief MVFR possible
in passing storms. Wind will be VRB with possible gusty
winds due to any storms that approach the terminals.

&&

.PREV DISCUSSION... /issued 1025 AM EDT Fri Apr 27 2018/

UPDATE...
Based on morning sounding and short range models, there are no
major changes to our thinking for the weather this afternoon into
this evening. Southwest winds at low levels of the troposphere
along with an east coast sea breeze are expected. The sea breeze
is not expected to penetrate inland very far at all. PWATs will be
increasing over South Florida today as the stationary boundary
over FL Straits pushes north. Expect scattered thunderstorms to
develop over the east coast metro areas of South Florida this
afternoon. Some of these storms could be strong with gusty winds
of 45-55 mph and small hail, especially during the late afternoon
and early evening. 500 mb temps of minus 10.3C and DCAPE values
expected to be near 1000 this afternoon support the chance for
strong thunderstorms. Can't rule out the possibility of 1 or 2
storms becoming severe, more likely due to wind rather than hail.
Tornado risk appears to be none to very low, but always need to
watch sea breeze and boundary collisions. A weak cold front will
pass through South Florida overnight, clearing out the weather for
a dry Saturday.

PREV DISCUSSION... /issued 748 AM EDT Fri Apr 27 2018/

AVIATION...
Scattered showers and thunderstorms expected to develop over east
coast areas of South FL during the afternoon and persist into the
evening before a weak cold front clears out the activity later
overnight. A few storms could be strong. VFR should prevail except
very brief MVFR possible in passing storms. Wind directions for
this afternoon are low confidence at all east coast TAF sites as
to whether they will be SE or SW and will depend on whether the
sea breeze pushes as far inland as the airports. Speeds shouldn't
be much above 10 kt, except within any strong thunderstorms. By
28/0800Z, winds will be 300 at 5 to 7 kt with gradually clearing
skies.

PREV DISCUSSION... /issued 335 AM EDT Fri Apr 27 2018/

BEACH HAZARD STATEMENT COASTAL COLLIER COUNTY FOR RED TIDE
CONDITIONS THIS WEEKEND...

A FEW STRONG STORMS POSSIBLE EAST COAST AND ADJACENT COASTAL
WATERS TODAY...

DISCUSSION...

TODAY AND TONIGHT...
A stationary front over the Florida Straits will move slowly
northward towards South Florida today, while a weak low pressure
over the Southeastern United States moves northeast towards the
Mid Atlantic States pushing a cold front into Central Florida.
This will allow for southwest steering flow over South Florida
today which in turn will bring in deeper moisture to the area from
the south. There will also be an east coast sea breeze this
afternoon, but the east coast sea breeze will remain over the east
coast metro areas due to the southwest steering flow. Therefore,
the focus of the showers and thunderstorms today will over the
eastern areas and the Atlantic waters of South Florida. The
western areas should only see some showers.

A few of the thunderstorms could become strong late this
afternoon into early this evening over the east coast and the
Atlantic waters, as the mid levels of the atmosphere will be
cooling a bit due to a mid to upper level trough moving through
the southeastern United States. The primary impacts will be gusty
winds, small hail, heavy rainfall, and frequent lighting strikes.
There could also be a few waterspouts over the Atlantic waters too
this afternoon into early this evening.

THIS WEEKEND...
The cold front to the north will be moving through South Florida
late tonight and be over the Florida Straits this weekend. This
will allow for high pressure to build over the Florida Peninsula
this weekend bringing in drier weather to the area from the north.

EXTENDED FORECAST...
The high will then strengthen while moving east into the Western
Atlantic waters early to middle part of next week. This will
allow breezy to windy easterly winds to set up over South Florida
while keeping the weather dry over the region.

MARINE...
The winds today will be light and variable over most of the waters
today, except for the Gulf waters where they will become northwest
at 5 to 10 knots by afternoon. The winds will then become northerly
late tonight into Saturday with speeds increasing to 10 to 15
knots, except 15 to 20 knots over Palm Beach waters. The winds
will then go to light and variable conditions on Sunday, before
increasing again to at least breezy conditions from the east early
next week. The seas will be less than 2 feet today through this
weekend, before increasing to 4 to 6 feet in the Atlantic waters
early next week.

BEACH FORECAST...
For coastal Collier County, there is the possibility of a Red
Tide outbreak through Sunday evening. See the Beach Hazard
Statement for more details.

The threat of rip currents should remain low along both coasts of
South Florida this weekend, before increasing along the east coast
beaches of South Florida early to middle of next week.

FIRE WEATHER...
The relative humidities today will remain above the critical
value, but will fall below the critical value each afternoon this
weekend over the western interior areas. However, the 20 foot
winds will remain below 15 mph this weekend over South Florida.
Therefore, no fire weather headlines will be needed for South
Florida this weekend.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  66  82  68  83 /  40   0  10  10
Fort Lauderdale  70  86  72  84 /  70  10  10  10
Miami            69  84  70  84 /  70  10  10  10
Naples           68  83  66  87 /  10   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Sunday evening for FLZ069.

AM...None.
GM...None.
&&

AVIATION...67/MT
Hazardous weather outlook, Apr 27, 3:48 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
348 AM EDT Fri Apr 27 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
272000-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
348 AM EDT Fri Apr 27 2018

...A Few East Coast Strong Storms Possible Today...
...Waterspouts Possible Over the Local Atlantic Waters...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will continue to
lift north across the local Gulf and Atlantic waters early this
morning. This activity is expected to spread inland through the
morning hours, focusing along the east coast metro later this
afternoon and evening. In addition to frequent lightning, a few
strong thunderstorms are possible with gusty winds, small hail, and
locally heavy rainfall.

Waterspouts: Isolated waterspouts are possible on the Atlantic
waters today.

Wind: A few strong storms are possible today, mainly over the local
Atlantic waters this morning and along the east coast metro later
today as activity interacts with the east coast seabreeze. Wind gusts
up to 50 mph will be possible with the strongest storms.

Hail: A few of the strongest thunderstorms, mainly along the east
coast metro and Atlantic adjacent waters, will be capable of
producing small hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strengthening high pressure to our north is expected to bring
deteriorating marine conditions over the local Atlantic next week in
addition to an increasing threat for rip currents along the east
coast beaches.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:27 AM EDTSpecial Marine WarningMFL48 min
Apr 27, 2:39 PM EDTTornado WarningMFLBroward, Palm Beach19 min
Apr 27, 2:55 PM EDTSpecial Marine WarningMFL65 min
Apr 27, 3:44 PM EDTSpecial Marine WarningMFL31 min
Apr 27, 3:48 PM EDTSpecial Weather StatementMFLMartin42 min
Apr 27, 3:53 PM EDTSpecial Weather StatementMFLPalm Beach37 min
Apr 27, 4:08 PM EDTSevere Thunderstorm WarningMFLPalm Beach15 min
Apr 27, 4:18 PM EDTSpecial Marine WarningMFL57 min
Apr 27, 4:21 PM EDTSpecial Weather StatementMFLPalm Beach39 min
Apr 27, 4:30 PM EDTAreal Flood AdvisoryMFLBroward, Palm Beach109 min
Apr 27, 4:32 PM EDTSpecial Marine WarningMFL43 min
Apr 27, 5:27 PM EDTSpecial Marine WarningMFL33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.